Kansas, 2005

Hail in Kansas, March 24, 2005

March 24, 2005 · NWS ICT · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 24, 3:01 PM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Mar 24, 3:01 PM CST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
301 PM CST THU MAR 24 2005

.DISCUSSION...

FORECAST CHALLENGES REMAIN CLOUD COVER AND RESULTANT TEMPERATURES AS
WELL THUNDERSTORM CHANCES FOR TONIGHT. FOCUS THEN SHIFTS TO THIS
WEEKEND FOR PRECIPITATION AND THEN FOR NEXT WEEK WITH A WARMUP
EXPECTED.

TONIGHT THROUGH FRIDAY:
LOW PRESSURE MEANDERING THROUGH THE AREA CAUSING CLOUD COVER TO
REMAIN PERSISTENT TODAY WHICH SEVERELY HAMPERED TEMPERATURES. IN
SOUTHEAST KANSAS, WHERE A FEW BREAKS IN THE CLOUD COVER OCCURRED,
TEMPERATURES APPROACHED 60 THIS AFTERNOON. THERE ALSO IS A WEAK WARM
FRONT THROUGH THAT AREA AND AS THE LOW AND ITS COLD FRONT CONTINUE
TO MOVE EAST A FEW THUNDERSTORMS COULD DEVELOP. THE ENVIRONMENT
DOESNT SEEM VERY CONDUCIVE FOR GETTING SEVERE STORMS AS THERE
ISNT A WHOLE OF SHEAR OR GOOD MOISTURE TO WORK WITH. HOWEVER A FEW
STRONG THUNDERSTORMS ARE POSSIBLE AS A SHORTWAVE AND JET STREAK MOVE
OVER THE AREA. GETTING INTO FRIDAY MORNING A FEW RAIN SHOWERS ARE
POSSIBLE AS THE SURFACE LOW CONTINUES TO MOVE EAST AND THIS WILL
HELP US TO CONTINUE TO BE SOCKED IN WITH CLOUDS.

SATURDAY THROUGH SUNDAY.
ANOTHER SHORTWAVE BEGINS TO AFFECT OUR AREA BEGINNING SATURDAY. AS
THIS SYSTEM MOVES TO OUR SOUTH WE SHOULD BE ON THE NORTHERN FRINGE
OF ANY PRECIPITATION. AND AS THE SYSTEM DRAWS IN SOME COLDER AIR
SNOW MAY MIX IN WITH RAIN ALL THE WAY DOWN TO THE OKLAHOMA BORDER.
DONT THINK THERE WILL BE ANY ACCUMULATION WITH ANYTHING AS GROUND
TEMPERATURES AND SURFACE TEMPERATURES WILL BE ABOVE FREEZING. BUT IT
COULD BE A LITTLE SHOCKING TO WAKE UP EARLY SUNDAY MORNING AND SEE
SOME FLAKES OF SNOW.

MONDAY THROUGH WEDNESDAY:
BY MONDAY, AS THE WEEKEND SHORTWAVE PUSHES EAST, A DECENT WARMUP IS
EXPECTED. TEMPERATURES IN THE UPPER 60S AND LOW 70S SEEM REASONABLE
AT THIS POINT FOR BOTH MONDAY AND TUESDAY. MODELS HAVE SLOWED DOWN A
WAVE BY ABOUT 12 TO 18 HOURS. ORIGINALLY THIS WAVE WOULD AFFECT US
TUESDAY EVENING BUT IT NOW LOOKS MORE LIKELY FOR WEDNESDAY. SAME
STORY THOUGH, IF THINGS COME TOGETHER, THESE DAYS LOOK INTERESTING
FOR THUNDERSTORM POTENTIAL.
&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    42  48  35  46 /  20  10  10  20
HUTCHINSON      38  45  35  45 /  20  10  10  10
NEWTON          40  47  35  46 /  20  10  10  20
ELDORADO        41  49  36  47 /  20  10  10  20
WINFIELD-KWLD   45  50  39  48 /  20  10  10  30
RUSSELL         34  43  31  45 /  20  10  10  10
GREAT BEND      35  44  31  44 /  20  10  10  10
SALINA          38  44  32  46 /  20  10  10  10
MCPHERSON       38  45  34  46 /  20  10  10  10
COFFEYVILLE     46  54  39  50 /  30  10  10  40
CHANUTE         44  51  36  48 /  30  10  10  30
IOLA            44  51  36  48 /  30  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BOWMAN
Hazardous weather outlook, Mar 24, 4:00 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CST THU MAR 24 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 PM CST THU MAR 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR A FEW THUNDERSTORMS IN PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS. THE MAIN THREAT FROM ANY STORMS THAT
DO DEVELOP WOULD BE HAIL. AN ISOLATED SEVERE THUNDERSTORM CANT BE
RULED OUT THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW MAY MIX WITH RAIN IN PORTIONS OF CENTRAL AND SOUTH CENTRAL
KANSAS LATE SATURDAY NIGHT. AT THIS TIME, ACCUMULATING SNOW IS NOT
EXPECTED AS SURFACE TEMPERATUR..GIBSON CITY...KANKAKEE...WATSEKA
358 PM CST THU MAR 24 2005

.NOW...
AN AREA OF LIGHT RAIN OVER PORTIONS OF CENTRAL ILLINOIS WILL BE
MOVING INTO AN AREA FROM OTTAWA TO WATSEKA BY 5 PM.

WDM

In the hours before

Special weather statement, Mar 24, 7:19 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
719 PM CST THU MAR 24 2005

KSZ096-099-100-250245-
LABETTE-MONTGOMERY-NEOSHO-
719 PM CST THU MAR 24 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE...MONTGOMERY AND NEOSHO COUNTIES...

AT 716 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COFFEYVILLE TO 16
MILES WEST OF NOWATA...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/DARMOFAL

The radar

The Tulsa radar (KINX), 133 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Labette

When
March 24, 8:05 PM CST
Where
Labette County, Parsons
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.350, -95.267

Hail, Montgomery

When
March 24, 8:19 PM CST
Where
Montgomery County, 1 mi NW of Independence
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -95.733

CO-OP observer.

Hail, Montgomery

When
March 24, 8:42 PM CST
Where
Montgomery County, 1 mi S of Cherryvale
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -95.550

CO-OP observer.

Hail, Labette

When
March 24, 9:11 PM CST
Where
Labette County, Altamont
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.200, -95.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441367, 5441368, 5441369, 5441370.